Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs A-Z List

Diseases & Conditions A-Z List

Herbs & Supplements

Medical Dictionary

Full Article

Popular Drugs

Popular Diseases & Conditions

Drugs reference index «acetaminophen, chlorpheniramine, and codeine»

acetaminophen, chlorpheniramine, and codeine

Generic Name: acetaminophen, chlorpheniramine, and codeine (a seet a MIN oh fen, klor fen IR a meen, KOE deen)Brand Names: Cotabflu

What is acetaminophen, chlorpheniramine, and codeine?

Acetaminophen is a pain reliever and fever reducer.

Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Codeine is a narcotic cough suppressant.

The combination of acetaminophen, chlorpheniramine, and codeine is used to treat runny nose, cough, and pain or fever caused by allergies or the common cold.

Codeine will not treat a cough that is caused by smoking, asthma, or emphysema.

Acetaminophen, chlorpheniramine, and codeine may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about acetaminophen, chlorpheniramine, and codeine?Do not take this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cough and cold medicine before the MAO inhibitor has cleared from your body.

Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. If you drink more than three alcoholic beverages per day, do not take this medication without your doctor's advice, and never take more than 2 grams (2000 mg) of acetaminophen per day.

Do not use any other cough, cold, or allergy medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen (sometimes abbreviate as "APAP") or chlorpheniramine.

Do not give this medicine to a child without a doctor's advice. Death can occur from the misuse of cough or cold medicine in very young children. Always ask your doctor before treating a cough or cold in a child.What should I discuss with my healthcare provider before taking acetaminophen, chlorpheniramine, and codeine?

Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cough and cold medicine before the MAO inhibitor has cleared from your body.

You should not use acetaminophen, chlorpheniramine, and codeine if you have ever had an allergic reaction to it, or if you have:
  • severe or uncontrolled high blood pressure;

  • severe coronary artery disease;

  • narrow-angle glaucoma;

  • peptic ulcer;

  • enlarged prostate;

  • if you are unable to urinate;

  • if you are breast-feeding a baby; or

  • if you are having an asthma attack.

If you have certain conditions, you may need a dose adjustment or special tests to safely take acetaminophen, chlorpheniramine, and codeine. Before taking this medication, tell your doctor if you have:

  • heart disease or high blood pressure;

  • ischemic heart disease (reduced circulation of blood to the heart);

  • asthma, COPD, or other breathing disorder;

  • glaucoma;

  • diabetes;

  • kidney or liver disease;
  • a thyroid disorder;

  • enlarged prostate, urination problems;

  • a stomach or intestinal disorder;

  • gallbladder disease or pancreatitis;

  • Addison's disease or other adrenal gland disorders;

  • a history of head injury or brain tumor;

  • epilepsy or other seizure disorder; or

  • if you have recently had surgery on your stomach, intestines, kidney, or bladder.

FDA pregnancy category C. This medication may be harmful to an unborn baby. Codeine can cause breathing problems or addiction/withdrawal symptoms in a newborn. Tell your doctor if you are pregnant or plan to become pregnant during treatment. Acetaminophen, chlorpheniramine, and codeine can pass into breast milk and may harm a nursing baby. The use of codeine by some nursing mothers may lead to life-threatening side effects in the baby. Do not use this medication if you are breast-feeding a baby. Codeine may be habit-forming and should be used only by the person it was prescribed for. This medication should never be shared with another person, especially someone who has a history of drug abuse or addiction. Keep the medication in a secure place where others cannot get to it. Older adults may be more likely to have side effects from this medication.

How should I take acetaminophen, chlorpheniramine, and codeine?

Take this medication exactly as it was prescribed for you. Do not take it in larger amounts, or use it for longer than recommended by your doctor. Follow the directions on your prescription label. Cough and cold medicine is usually taken for only a short time until your symptoms clear up.

Take this medicine with food or milk if it upsets your stomach. An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. Know the amount of acetaminophen in the specific product you are taking. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Chlorpheniramine can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash. Store the medicine at room temperature, away from heat, light, and moisture.

Keep track of how many pills have been used from each bottle of this medication. Codeine is a drug of abuse and you should be aware if any person in the household is using this medicine improperly or without a prescription.

See also: Acetaminophen, chlorpheniramine, and codeine dosage in more detail

What happens if I miss a dose?

Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine. An overdose of codeine can be fatal.

Overdose symptoms may include extreme dizziness, drowsiness, nausea, vomiting, stomach pain, loss of appetite, increased sweating, pinpoint pupils, confusion, cold and clammy skin, blue-colored lips or fingernails, weak pulse, shallow breathing, seizure (convulsions), fainting, or breathing that stops.

What should I avoid while taking acetaminophen, chlorpheniramine, and codeine?

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Do not use any other cough, cold, pain, or allergy medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") and chlorpheniramine are contained in many combination medicines. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, or chlorpheniramine.

Avoid drinking alcohol. It can increase some side effects of chlorpheniramine and codeine, and increases your risk of liver damage while taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) of acetaminophen per day. Avoid exposure to sunlight or artificial UV rays (sunlamps or tanning beds). This medication can make your skin more sensitive to sunlight and sunburn may result. Use a sunscreen (minimum SPF 15) and wear protective clothing if you must be out in the sun.

Acetaminophen, chlorpheniramine, and codeine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:
  • severe weakness, dizziness, anxiety, restless feeling, or nervousness;

  • confusion, hallucinations, unusual thoughts or behavior;

  • seizure (convulsions);

  • chest pain or tightness;

  • fast, pounding, or uneven heartbeats;

  • slow heart rate, weak pulse, fainting, weak or shallow breathing;

  • signs of infection such as fever, sore throat, flu symptoms, easy bruising or bleeding (nosebleeds, bleeding gums);

  • urinating less than usual or not at all; or

  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects may include:

  • dry eyes, blurred vision;

  • dry mouth, upset stomach, constipation;

  • warmth, tingling, or redness under your skin;

  • dizziness, drowsiness;

  • restless or excitability (especially in children);

  • constipation;

  • headache;

  • increased sweating; or

  • mild skin rash or itching.

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen, chlorpheniramine, and codeine Dosing Information

Usual Adult Dose for Allergic Rhinitis:

APAP/chlorpheniramine/codeine 500 mg-4 mg-20 mg oral tablet:1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.

Usual Adult Dose for Cough and Nasal Congestion:

APAP/chlorpheniramine/codeine 500 mg-4 mg-20 mg oral tablet:1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.

Usual Pediatric Dose for Allergic Rhinitis:

APAP/chlorpheniramine/codeine 500 mg-4 mg-20 mg oral tablet:6 to 11 years: 0.5 tablet orally every 4 to 6 hours not to exceed 3 tablets daily.12 years or older: 1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.

Usual Pediatric Dose for Cough and Nasal Congestion:

APAP/chlorpheniramine/codeine 500 mg-4 mg-20 mg oral tablet:6 to 11 years: 0.5 tablet orally every 4 to 6 hours not to exceed 3 tablets daily.12 years or older: 1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.

What other drugs will affect acetaminophen, chlorpheniramine, and codeine?

Before taking this medication, tell your doctor if you regularly use other medicines that make you sleepy (such as narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by chlorpheniramine or codeine.

Also tell your doctor if you are using any of the following drugs:

  • methyldopa (Aldomet);

  • mecamylamine (Inversine);

  • reserpine;

  • a barbiturate such as amobarbital (Amytal), butabarbital (Butisol), mephobarbital (Mebaral), secobarbital (Seconal), or phenobarbital (Solfoton); or

  • an antidepressant such as amitriptyline (Elavil), clomipramine (Anafranil), imipramine (Janimine, Tofranil), and others.

This list is not complete and there may be other drugs that can interact with acetaminophen, chlorpheniramine, and codeine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about acetaminophen, chlorpheniramine, and codeine.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 1.03. Revision Date: 4/12/2009 4:46:26 PM.

Comment «acetaminophen, chlorpheniramine, and codeine»